logo AFST
The divergence equation with L source
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 31 (2022) no. 2, pp. 491-499.

A well-known fact is that there exists gL (𝕋 2 ) with zero integral, such that the equation

divf=g()

has no solution f=(f 1 ,f 2 )W 1, (𝕋 2 ). This was proved by Preiss ([4]), using an involved geometric argument, and, independently, by McMullen ([2]), via Ornstein’s non-inequality. We improve this result: roughly speaking, we prove that, there exists gL for which () has no solution such that 2 f 2 L and f is “slightly better” than L 1 . Our proof relies on Riesz products in the spirit of the approach of Wojciechowski ([6]) for the study of () with source gL 1 . The proof we give is elementary, self-contained and completely avoids the use of Ornstein’s non-inequality.

Notre point de départ est le résultat suivant de non existence : il existe gL (𝕋 2 ), d’integrale nulle et telle que l’équation

divf=g()

n’ait pas de solution f=(f 1 ,f 2 )W 1, (𝕋 2 ). Ce résultat a été obtenu indépendamment par Preiss ([4]), en utilisant un argument géométrique délicat, et par McMullen ([2]), via la non-inégalité d’Ornstein. Nous améliorons substantiellement ce résultat, en montrant qu’en général () n’a pas de solution satisfaisant 2 f 2 L , avec f « un peu mieux » que L 1 . Notre démonstration est basée sur les produits Riesz dans l’esprit de l’approche de Wojciechowski ([6]) pour l’étude de () avec source gL 1 . La démonstration est élémentaire et évite completement l’utilisation de la non-inégalité d’Ornstein.

Received:
Accepted:
Published online:
DOI: 10.5802/afst.1700
Classification: 42B37,  42B05
Keywords: divergence equation, Riesz products, function spaces
Eduard Curcă 1

1 Université de Lyon, CNRS UMR 5208, Université Lyon 1, Institut Camille Jordan, 43 blvd. du 11 novembre 1918, F-69622 Villeurbanne cedex, France
@article{AFST_2022_6_31_2_491_0,
     author = {Eduard Curc\u{a}},
     title = {The divergence equation with $L^{\infty }$ source},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {491--499},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 31},
     number = {2},
     year = {2022},
     doi = {10.5802/afst.1700},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1700/}
}
TY  - JOUR
TI  - The divergence equation with $L^{\infty }$ source
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2022
DA  - 2022///
SP  - 491
EP  - 499
VL  - Ser. 6, 31
IS  - 2
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1700/
UR  - https://doi.org/10.5802/afst.1700
DO  - 10.5802/afst.1700
LA  - en
ID  - AFST_2022_6_31_2_491_0
ER  - 
%0 Journal Article
%T The divergence equation with $L^{\infty }$ source
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2022
%P 491-499
%V Ser. 6, 31
%N 2
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1700
%R 10.5802/afst.1700
%G en
%F AFST_2022_6_31_2_491_0
Eduard Curcă. The divergence equation with $L^{\infty }$ source. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 31 (2022) no. 2, pp. 491-499. doi : 10.5802/afst.1700. https://afst.centre-mersenne.org/articles/10.5802/afst.1700/

[1] Krystian Kazaniecki; Michał Wojciechowski Ornstein’s non-inequalities: Riesz product approach (2014) (https://arxiv.org/abs/1406.7319)

[2] Curtis T. McMullen Lipschitz maps and nets in Euclidean space, Geom. Funct. Anal., Volume 8 (1998) no. 2, pp. 304-314 | Zbl: 0941.37030

[3] Donald Ornstein A non-inequality for differential operators in the L 1 norm, Arch. Ration. Mech. Anal., Volume 11 (1962), pp. 40-49

[4] David Preiss Additional regularity for Lipschitz solutions of PDE, J. Reine Angew. Math., Volume 485 (1997), pp. 197-207

[5] Walter Rudin Real and Complex Analysis, McGraw-Hill, 1987

[6] Michał Wojciechowski On the representation of functions as a sum of derivatives, C. R. Acad. Sci. Paris, Volume 328 (1999) no. 4, pp. 303-306

Cited by Sources: